Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 7, 2018, 2:06 PM EDT for Putnam County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 2:06 PM EDT (18:06 UTC)
- Expired
- Aug 7, 2018, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
County Putnam County, NY
The radar
The Brookhaven radar (KOKX), 98 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WWUS81 KOKX 071806
SPSOKX
Special Weather Statement
National Weather Service New York NY
206 PM EDT TUE AUG 7 2018
CTZ005-NYZ068-071845-
Northern Fairfield-Putnam-
206 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...
At 205 PM EDT, a strong thunderstorm was located over Fahnestock
State Park, or near Lake Carmel, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danbury, Lake Carmel, Sherman, Brewster, Cold Spring, New Fairfield,
Carmel, Fahnestock State Park, Patterson, Putnam Lake and Brewster
Hill.
Torrential rainfall is also occurring with this storm with up to an
inch of rainfall possible within the hour, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4159 7348 4156 7346 4139 7350 4138 7395
4140 7395 4140 7396 4144 7398 4149 7393
4153 7360 4153 7353 4159 7352 4160 7348
TIME...MOT...LOC 1805Z 271DEG 12KT 4148 7380
$$
JCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:34 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 7, 1:34 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
134 PM EDT Tue Aug 7 2018
.SYNOPSIS...
High pressure along the Atlantic seaboard gradually shifts east
during the day as a weak cold front begins to approach from the
northwest. The cold front slowly moves across the area Wednesday
into Thursday. Weak high pressure settles over the region
Friday ahead of the next cold front, which may stall nearby this
weekend into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Isolated convection was beginning to develop across the higher
terrain across northeastern Pennsylvania and into Orange county
NY. Heavy rainfall was occurring with these storms. Updated to
increase probabilities of rainfall and mention heavy rainfall
along with gusty winds. Precipitable water values were ranging
from 1.5 to 2 inches. Also mentioning heavy rainfall for later
this afternoon and into this evening as storms continue to
develop.
A Heat Advisory remains in effect for the entire area through
this evening as the combination of temperatures in the upper 80s
to mid 90s and dewpoints in the 70s will once again result in
heat index values in the mid 90s to around 100.
There is a moderate risk for rip current development at
Atlantic Ocean beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
A stray shower or storm is possible overnight as upper level
energy crosses the area, otherwise the bulk of the shower and
thunderstorm activity should diminish with the loss of daytime
heating. Overnight lows will provide little relief from the
heat, only falling into the 70s.
As the upper trough crossing the Great Lakes draws closer to the
area on Wednesday, it will bring with it a renewed threat of
showers and thunderstorms. With better forcing expected coverage
should be more widespread, and some storms from NYC north and
west will be capable of producing strong gusty winds.
While clouds ahead of the approaching system may help keep
temperatures a degree or two lower than Tuesday, dewpoints will
be slightly higher, resulting in another hot and humid day. The
highest confidence for heat index values once again exceeding 95
degrees is across New York City, most of northeast New Jersey,
Nassau County, and southern Westchester County, and the Heat
Advisory has been expanded through 6pm Wednesday for these
areas. Later shifts will have to evaluate the potential for a
further expansion of headlines, as parts of coastal Connecticut
and Suffolk County may also see heat indices rise into the mid
90s.
There is a moderate risk for rip current development at Atlantic
Ocean beaches on Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The latest guidance has trended a bit slower with the speed of
the cold front Wednesday night into Thursday morning. It appears
that the front may move just offshore by Thursday morning, but
a trailing shortwave may help redevelop a surface trough or a
weak frontal boundary over eastern portions of the area. Once
the shortwave swings across late Thursday, the boundary will
move offshore. There will only be a minor change in the air mass
on Thursday, with dew points a few degrees lower than on
Thursday and temperatures in the middle and upper 80s. Heat
indices will should stay in the upper 80s and lower 90s.
Scattered showers and thunderstorms are possible Wednesday
night into early Thursday morning. Have kept a slight chance in
for Thursday afternoon with the passage of the shortwave and
weak surface boundary. Any shower or thunderstorms could produce
locally heavy rainfall Wednesday night with any flooding on the
minor side, although if cells train over the same areas,
localized flash flooding is possible. An isolated strong wind
gust cannot be ruled out on Wednesday evening as well.
Brief ridging builds overhead on Friday as the next shortwave
digs into the Great lakes region. This shortwave is progged to
amplify into Saturday, but remain well to our west. A cold front
approaches late Friday into Friday night and may then stall
nearby through the weekend into early next week.
There are also indications of a wave of low pressure forming
along the front, but its location is uncertain. Much of this
uncertainty is pinned on how amplified the trough to our west
ends up. The latest models show the trough actually cutting off
to our west with even some hints at ridging over our area. With
all of this in mind, have continued with low chance PoPs through
the weekend into early next week. However, it does not appear
to be a complete washout, but there may be periods where
convective coverage is greater than others. This will all hinge
on the evolution of the weak low, upper trough, and frontal
boundary.
Friday will feature highs in the upper 80s to around 90, then
mostly in the mid 80s thereafter with increased cloud cover.
Dewpoints will be in the upper 60s to low 70s during this time,
so muggy conditions will continue.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
High pressure remains off the southeast coast as a trough of low
pressure resides in the vicinity.
Scattered thunderstorms are expected for the remainder of the
area, particularly for NYC metro and west. VFR outside of any
thunderstorms that happen to move over the airport.
Will maintain vicinity mention, but will certainly update as
need if a storm heads toward any particular airport.
By 23-01Z, thunderstorms should diminish in coverage and
intensity as they move east. Eastern terminals will have a lower
probability for thunder.
For the overnight period, patchy MVFR or IFR fog is possible,
mainly outside NYC metro. Coastal stratus is possible as well,
with low confidence in occurrence.
VFR Wednesday morning once any fog or stratus scours out.
South winds 10 to 15 kt with an occasional gust to 20 kt for
the remainder of the afternoon will lighten tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments for possible thunderstorms late
this afternoon/early evening. Best chance for thunder after
22Z.
KLGA TAF Comments: Amendments for possible thunderstorms late
this afternoon/early evening. Best chance for thunder after
22Z.
KEWR TAF Comments: Amendments for possible thunderstorms late
this afternoon/early evening. Best chance for thunder after 21-22Z.
KTEB TAF Comments: Amendments for possible thunderstorms late
this afternoon/early evening. Best chance for thunder after 21-22Z.
KHPN TAF Comments: Amendments for possible thunderstorms late
this afternoon/early evening. Best chance for thunder after 21-22Z.
KISP TAF Comments: No unscheduled amendments are expected into
this evening.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wednesday afternoon-Thursday morning...Chance of
showers/thunderstorms with MVFR or lower conditions possible.
.Thursday afternoon/night...VFR.
.Friday...VFR. Isolated thunderstorms possible.
.Friday night-Saturday...Chance of showers/thunderstorms with
MVFR or lower conditions possible.
&&
.MARINE...
Winds and seas forecast on track.
While a cold front is expected to cross the waters Wednesday
into Thursday morning, overall a weak pressure gradient is
expected to remain across the region through Saturday. Sea
breeze development could locally enhance winds near shore, but
speeds should not exceed 15 kt. Sub-SCA conditions continue
during this time period.
&&
.HYDROLOGY...
Any shower or thunderstorm from late this afternoon into
Wednesday night and then again late Friday into next weekend
could produce locally heavy rainfall and minor urban flooding.
There is a low chance of flash flooding Wednesday afternoon into
Wednesday night.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>070-
078>081.
Heat Advisory until 6 PM EDT Wednesday for NYZ071>075-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002.
Heat Advisory until 6 PM EDT Wednesday for NJZ004-006-103>108.
MARINE...None.
&&
SYNOPSIS...FEB/DS
NEAR TERM...FEB/19
SHORT TERM...FEB
LONG TERM...DS
AVIATION...PW
MARINE...FEB/DS/19
HYDROLOGY...FEB/DS
EQUIPMENT...Hazardous weather outlook, Aug 7, 3:47 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service New York NY 347 AM EDT Tue Aug 7 2018 NJZ004-006-103>108-NYZ071>075-176>179-080800- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 347 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-NYZ067>070-078>081-080800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam- Rockland-Northern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 347 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-080800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 347 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 7, 12:08 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New York NY
1208 PM EDT TUE AUG 7 2018
NYZ067-071645-
Orange-
1208 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGE COUNTY...
At 1206 PM EDT, a strong thunderstorm was located over Matamoras,
moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Port Jervis, Howells, Cuddebackville, Otisville, Huguenot,
Unionville, Deerpark, Westtown, Slate Hill and Pine Island.
Torrential rainfall is also occurring with this storm with up to an
inch of rain possibly falling within the hour, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4147 7475 4150 7463 4150 7448 4153 7445
4154 7443 4124 7443 4136 7469 4137 7469
4139 7471 4140 7474 4143 7474 4143 7476
4145 7476
TIME...MOT...LOC 1606Z 275DEG 12KT 4137 7474
JCSpecial weather statement, Aug 7, 12:45 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New York NY
1245 PM EDT TUE AUG 7 2018
NYZ067-071730-
Orange-
1245 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGE
COUNTY...
At 1243 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Middletown to High Point. Movement was
east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Newburgh, Middletown, Warwick, Goshen, Howells, New Windsor,
Gardnertown, Chester, Florida, Unionville, Scotchtown, Orange Lake,
Mechanicstown, Washingtonville and Firthcliffe.
Torrential rain with rainfall amounts up to an inch over the next
hour is also possible with these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7447 4155 7399 4146 7400 4122 7434
4123 7442 4135 7468
TIME...MOT...LOC 1643Z 267DEG 16KT 4145 7445 4131 7465
JCSpecial weather statement, Aug 7, 1:35 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service New York NY
135 PM EDT TUE AUG 7 2018
NYZ067-071815-
Orange-
135 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE COUNTY...
At 134 PM EDT, a strong thunderstorm was located over Matamoras,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middletown, Port Jervis, Warwick, Goshen, Howells, Florida,
Cuddebackville, Otisville, Huguenot, Unionville, Scotchtown,
Deerpark, Mechanicstown, Westtown and Slate Hill.
Torrential rainfall is also occurring with this storm with up to an
additional half to three quarters of an inch of rainfall possible
within the hour, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 7472 4150 7448 4151 7447 4151 7430
4121 7434 4122 7441 4136 7469 4137 7469
4138 7471 4139 7471 4140 7474 4143 7474
4143 7476 4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 1734Z 267DEG 17KT 4137 7474
JCSpecial weather statement, Aug 7, 2:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
206 PM EDT TUE AUG 7 2018
CTZ005-NYZ068-071845-
Northern Fairfield-Putnam-
206 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...
At 205 PM EDT, a strong thunderstorm was located over Fahnestock
State Park, or near Lake Carmel, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danbury, Lake Carmel, Sherman, Brewster, Cold Spring, New Fairfield,
Carmel, Fahnestock State Park, Patterson, Putnam Lake and Brewster
Hill.
Torrential rainfall is also occurring with this storm with up to an
inch of rainfall possible within the hour, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4159 7348 4156 7346 4139 7350 4138 7395
4140 7395 4140 7396 4144 7398 4149 7393
4153 7360 4153 7353 4159 7352 4160 7348
TIME...MOT...LOC 1805Z 271DEG 12KT 4148 7380
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:08 PM EDT | Special Weather Statement | OKX | Orange | 37 min |
| Aug 7, 12:45 PM EDT | Special Weather Statement | OKX | Orange | 45 min |
| Aug 7, 1:35 PM EDT | Special Weather Statement | OKX | Orange | 40 min |
| Aug 7, 2:32 PM EDT | Special Weather Statement | OKX | Orange | 43 min |
| Aug 7, 2:56 PM EDT | Special Weather Statement | OKX | Putnam | 49 min |
| Aug 7, 3:58 PM EDT | Special Weather Statement | OKX | Rockland | 62 min |
| Aug 7, 4:33 PM EDT | Special Weather Statement | OKX | Orange | 57 min |
| Aug 7, 5:29 PM EDT | Special Weather Statement | OKX | Westchester | 61 min |
| Aug 7, 5:32 PM EDT | Special Weather Statement | OKX | Orange | 58 min |
| Aug 7, 6:15 PM EDT | Special Weather Statement | OKX | Bronx | 30 min |
| Aug 7, 6:28 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 32 min |
| Aug 7, 6:33 PM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 7, 6:36 PM EDT | Special Weather Statement | OKX | Bronx, Rockland | 54 min |
| Aug 7, 6:44 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 28 min |
| Aug 7, 7:00 PM EDT | Special Weather Statement | OKX | Kings, New York, Queens, Richmond | 90 min |
| Aug 7, 7:07 PM EDT | Special Marine Warning | OKX | 53 min | |
| Aug 7, 7:48 PM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 7, 3:41 PM EDT | Special Weather Statement | OKX | 64 min | |
| Aug 7, 4:49 PM EDT | Special Weather Statement | OKX | 56 min | |
| Aug 7, 4:57 PM EDT | Special Weather Statement | OKX | 33 min | |
| Aug 7, 5:24 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 56 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.